Florida, 2021Flash Flood and Heavy Rain in Florida, September 19, 2021
September 19, 2021 · NWS MLB · 2 events in 2 counties and zones
A large cluster of thunderstorms developed over Seminole County in the late afternoon due to colliding outflow boundaries. These thunderstorms were nearly stationary for several hours over northern Seminole County, where hourly rainfall rates of 2 to 4 inches occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large cluster of thunderstorms developed over Seminole County in the late afternoon due to colliding outflow boundaries. These thunderstorms were nearly stationary for several hours over northern Seminole County, where hourly rainfall rates of 2 to 4 inches occurred. Much of the Sanford and Lake Mary areas received between 4 and 6 inches of rain within 2 to 3 hours. | |Localized flash flooding occurred in the Sanford area of Seminole County. Numerous streets and sidewalks became impassable due to high standing water, causing several cars to stall. Water briefly entered one home, several garages nearby, and flooded the property of several businesses in downtown Sanford.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 19, 2:04 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 19, 2:04 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
304 PM EDT Sun Sep 19 2021
.DISCUSSION...
Current-Tonight...Showers and storms are increasing across the
area between the inland moving sea breeze boundaries, and will
become scattered to numerous through the remainder of the
afternoon across east central FL. Greatest storm coverage is
still expected to be across the interior late this afternoon
through early this evening where outflow/sea breeze boundary
collisions are favored. Locally heavy rainfall of 2-4" and minor
flooding will occur with slower moving storms. Additional storm
threats will include occasional to frequent lightning strikes and
gusty winds up to 40 mph. Weak steering winds will lead to slow
and erratic storm motion, but could see a gradual push toward the
N/NE with this activity.
As storms weaken past sunset, debris cloud cover left over from
this activity will still be able to produce areas of light to
moderate rainfall that may push back toward the coast and offshore
through late evening. This rainfall will then gradually diminish
toward to just after midnight, with drier conditions then expected
overnight. Higher cloud cover will gradually decrease past
midnight, with patchy fog and stratus again possible toward
daybreak on Monday. Lows will fall to the low to mid 70s.
Monday-Tuesday...Deep moisture with PW values up to 2.2-2.3" will
remain in place across the area through early this week, keeping
above normal shower/storm coverage in the forecast each day. Low
level flow will remain light becoming S/SE Monday and SE Tuesday,
as stronger high pressure builds across and offshore the
Northeast U.S. through this period. This will allow the east coast
sea breeze to push inland each day. Scattered to numerous showers
and storms will develop along and west of this boundary through
the afternoon/evening, with greatest storm coverage expected to
remain across the interior into late day. PoPs continue to remain
high, with rain chances around 60-70 percent. Locally heavy
rainfall of 2-4" will continue to be possible each day, as
steering winds remain weak leading to slow and erratic storm
motion. Highs will continue to range from the upper 80s to near 90
degrees, with overnight lows in the low-mid 70s.
Wednesday-Saturday...(Modified Previous Discussion) The upper-
level longwave ridge over the eastern half of the country will
begin to break down as a strong upper-level trough deepens and
digs southeastward over the Northeast. At the same time, high
pressure will retrograde across the Gulf of Mexico with a pre-
frontal shortwave moving into northern Florida by Wednesday
evening. PW values will stay around 2" or higher through at least
mid-week which means scattered-to- numerous showers and
thunderstorms are forecast each day, especially during the
afternoon hours. Increased rain chances will continue through the
end of the week as the frontal boundary moves into central
Florida and stalls on Thursday into Friday. Temperatures will be
in the upper 80s to low 90s for highs with lows in the low-to-mid
70s.
&&
.AVIATION...Light west wind flow will push SHRA this afternoon
with TSRA development after mid-afternoon across the interior of
east central FL. Due to the light winds, these will affect the
interior terminals of LEE, MCO, SFB for a few hours reducing
visibilities and cigs as well as bringing gusty winds and
lightning strikes. A few TSRA might affect the coastal sites early
in the evening. After 00z, storms will begin to weaken, leaving
light to moderate rain lasting through late evening. VFR should
return after midnight although patchy fog/low stratus is possible
on Mon morning across areas that experience heavy rain.
&&
.MARINE...
Tonight...Winds will remain rather light around 5-10 knots out of
the SE this evening and becoming more southerly overnight. Seas
will range from 1-3 feet. Greatest storm coverage from the sea
breeze will remain over land areas, but could see a few storms
push offshore into the evening hours. Otherwise, isolated to
scattered showers and storms will continue to develop over the
coastal waters through the overnight hours.
Monday-Thursday...(Modified Previous Discussion) Winds will
primarily remain light at 5-10kts from the south-southeast through
Wednesday before becoming north-northeast near to north of the
Cape into late week as a frontal boundary pushes into central FL
and stalls. Seas will remain favorable for boaters with wave
heights around 1-3 ft nearshore and wave heights reaching up to 4
ft offshore. Scattered-to-numerous showers and lighting storms
will remain in the forecast through the forecast period each day,
especially as storms develop and move onshore during the afternoon
hours and then weaken and push offshore overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 87 74 88 / 50 70 50 70
MCO 75 89 76 90 / 60 70 40 70
MLB 75 87 76 88 / 50 60 30 60
VRB 75 89 75 89 / 40 60 30 60
LEE 75 89 76 89 / 60 70 40 70
SFB 75 89 75 89 / 60 70 40 70
ORL 75 89 75 89 / 60 70 40 70
FPR 74 87 74 88 / 40 60 30 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECAST...Weitlich
IMPACT WX/RADAR....Watson
AVIATION...Negron
Hazardous weather outlook, Sep 19, 9:21 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1021 AM EDT Sun Sep 19 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1021 AM EDT Sun Sep 19 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and lighting storms are forecast
to develop across east central Florida this afternoon as the sea
breeze boundaries develop and move inland. Greatest storm coverage
is expected to occur across the interior from late afternoon
through early this evening as sea breeze and outflow boundary
collisions occur. Storm motion will be slow and erratic with a
general east to northeast movement at 5 to 10 mph. Primary storm
hazards will be heavy rainfall, occasional to frequent cloud to
ground lightning strikes, and wind gusts up to 40 mph. Move
indoors to safety at the first sign of threatening skies or if
you hear thunder.
.FLOOD IMPACT...
Slow moving storms will likely produce torrential rainfall totals
of 2 to 4 inches in some areas. This will produce considerable
ponding of water on roadways and other poorly drained urban and
low lying areas. Never drive through water of unknown depth, as
the water may be too deep to allow your vehicle to cross safely.
.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may be capable of wind gusts near 35 knots
over inland lakes and the Intracoastal and near shore Atlantic
waters. Mariners should watch for storms approaching from the
south or southwest today. However, storm motion will mostly be
slow and erratic today.
.WATERSPOUT IMPACT...
The combination of very moist air and light winds may lead to a
brief isolated waterspout over the Atlantic waters, in addition
to, along and near the Intracoastal Waterway and larger inland
lakes. If you see a funnel cloud or waterspout start to develop,
give it a wide berth, and, if possible contact the local Coast
Guard, law enforcement, or emergency management personnel, so that
it can be relayed to the National Weather Service in Melbourne.
.RIVER FLOOD IMPACT...
The St Johns river at Astor is forecast to remain within Action
Stage through this week. Any heavy rainfall during this time
period could lead to additional height rises.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Storm coverage will remain above normal as deep moisture remains
in place over the local area. Torrential downpours, cloud-to-
ground lightning strikes, and gusty winds will be the main storm
threats.
The risk for dangerous rip currents is expected to be low to
moderate through the start of the workweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
However, spotters are encouraged to report any rainfall amounts
greater than 3 inches and any observed flooding issues from heavy
rainfall.
Haley/Weitlich
Heavy Rain, Martin
- When
- September 19, 3:30 PM EST to 6:00 PM EST
- Where
- Martin County, 118.31 mi NNW of Marcy
- Reported by
- Mesonet
- Coordinates
- 28.740, -81.290
CoCoRaHS and mesonet reports indicated that between 4 and 6 inches of rain fell in just two to three hours during the late afternoon of September 19. Several observations over five inches were received from Sanford and Lake Mary (the highest value was from a Weather Underground mesonet site in Sanford; 5.90 inches). The ASOS at the Sanford International Airport (KSFB) measured 5.17 inches of rain, with 4.22 inches falling between 1600-1700 LST.
Flash Flood, Seminole
- When
- September 19, 4:15 PM EST to 7:30 PM EST
- Where
- Seminole County, 0.75 mi SSW of Sanford to 1.13 mi SW of Midway
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 28.790, -81.273
Between 4 and 6 inches of rain fell during the late afternoon hours in portions of northern Seminole County. Heavy thunderstorms that were nearly stationary produced significant rainfall accumulations in approximately 2 hours, and this resulted in localized flash flooding in the Sanford area. Standing water reached at least 2 feet in some spots, resulting in numerous road closure and several stalled vehicles. Flood waters briefly entered one home and several nearby garages. Several businesses in Downtown Sanford along 1st Street reported having 2-3 inches of water inside their establishments.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, September 19 to 29, 20211 death · 14 events
- Flash Flooding in Tennessee, September 19 to 20, 202113 events
- High Wind in South Dakota, September 19, 202164 kt wind · 8 events
- High Wind in South Dakota, September 19 to 20, 202155 kt wind · 7 events
- Hail and Damaging Wind in South Dakota, September 19, 20211.25 in hail · 2 events
- High Wind in Wyoming, September 19, 202152 kt wind · 1 event
- Heavy Rain in Florida, September 19, 20211 event
- Waterspout in Gulf of Mexico, September 19, 20211 event
- Waterspout in Gulf of Mexico, September 19, 20211 event
- Damaging Wind in Kentucky, September 19, 2021$100 · 50 kt wind · 1 event
- Winter Weather in Alaska, September 19 to 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975567, 975566.